Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 8, NWS Columbia, SC

January 12, 2023Columbia County, Lincoln County, McDuffie County, Georgia; 4 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 12, 2023, 5:56 PM EST for Columbia County, Lincoln County, McDuffie County, Georgia; 4 counties in South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2023, 5:56 PM EST (22:56 UTC)
Expired
Jan 12, 2023, 6:45 PM EST
In force
49 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 4:41 PM ESTTornado WatchSPC3 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS52 KCAE 122256
SVRCAE
GAC073-181-189-SCC003-037-065-081-122345-
/O.NEW.KCAE.SV.W.0008.230112T2256Z-230112T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
556 PM EST Thu Jan 12 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  McDuffie County in east central Georgia...
  Columbia County in east central Georgia...
  Lincoln County in east central Georgia...
  Western Edgefield County in central South Carolina...
  Western Aiken County in central South Carolina...
  Western Saluda County in central South Carolina...
  McCormick County in central South Carolina...

* Until 645 PM EST.

* At 556 PM EST, severe thunderstorms were located along a line
  extending from near Nancy Hart State Park to 7 miles southeast of
  Sparta, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  North Augusta, Grovetown, Evans, Thomson, Martinez, McCormick,
  Harlem, Lincolnton, Appling, Clarks Hill Recreation Area, Elijah
  Clark State Park, Riverwood, Mistletoe State Park, Wrightsboro,
  Hamilton Branch State Park, J. Strom Thurmond Dam, Mccormick County
  Airport, Thomson-McDuffie County Airport, Dearing and Parksville.

This includes Interstate 20 in Georgia between mile markers 166 and
194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EST for east central
Georgia...and central South Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

Persons in campgrounds should seek shelter until these storms pass.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!

A Tornado Watch remains in effect until 1000 PM EST for east central
Georgia...and central South Carolina.

&&

LAT...LON 3366 8251 3365 8249 3382 8259 3386 8257
      3386 8261 3398 8265 3396 8257 3402 8259
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8224 3397 8218 3396 8201 3353 8200
      3355 8203 3331 8235 3335 8255 3360 8265
TIME...MOT...LOC 2256Z 269DEG 49KT 3395 8270 3323 8286 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:55 PM EST, 1 minute earlier.

Area forecast discussion, Jan 12, 5:55 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
555 PM EST Thu Jan 12 2023

.SYNOPSIS...
A cold front will move through the forecast area this evening
and early tonight along with showers and possibly strong to
severe thunderstorms. The front will move offshore Friday
morning with below normal temperatures and drier conditions
expected for Friday through the weekend as a trough digs over
the eastern US. Ridging builds in early next week as
temperatures return to above average.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...main term concern is severe threat with possible
tornadoes. Tornado Watch in effect until 10pm for much of the
FA including Columbia and Augusta metro areas. Initial band of
storms over the CSRA currently, shifting NE into the NW
Piedmont of SC. Another, larger prefrontal line of storms to
the west stretching from the Upstate SC southwest across East
Central GA to SW GA, moving rapidly east. Some thought that the
storms could gradually weaken as they move east into more
unstable air, but bow echo west of the CSRA will provide concern
of damaging straight line winds this evening, with possible
tornado threat.

Latest radar loops and hi res models suggest the precipitation
to move out of our FA after midnight, with the main front to
move through late tonight, followed by a wind shift to NW and
cooler and drier air filtering in. Breezy conditions ahead of
the front providing wind gusts near Lake Wind Advisory criteria.
LWA in effect until 1AM. Will evaluate later this evening
whether the LWA needs to be expanded into late tonight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
Cold front will be moving offshore and away from the area Friday
morning with the upper level trough slowly crossing the area
Friday night and Saturday. Cooler and drier air will be moving
into the area as the front moves offshore with reinforcing
colder and drier air as the upper trough clears the region. Pwat
values will fall to 0.5 inches Friday afternoon with the
majority of the moisture between 5 and 10 kft. By Saturday
afternoon pwat values will reach 0.3 inches with northerly flow
pushing colder air into the forecast area. Temperatures Friday
will range from the low 50s in the western Midlands to the upper
50s in the eastern Midlands. Even with some low level moisture
and clouds persisting Friday night temperatures will be near to
slightly below normal with low 30s for most areas. With the
northerly flow and cold air advection Saturday high temperatures
will be limited to the upper 40s to around 50s and with
excellent radiational cooling conditions Saturday night low will
be well below normal with mid 20s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upper level pattern will remain progressive through the
long term with systems crossing the region ever couple days.
High pressure centered well north of the forecast area on Sunday
will keep cool and dry air in place for one more day then move
offshore Monday as the next low pressure system marches through
the central MS River area. Monday evening southerly slow will be
increasing across the SE US ahead of an approaching cold front.
Expect showers to begin Monday evening as the front pushes into
the region with the front stalling over the southern portions of
the forecast area Tuesday evening. For Wednesday and beyond
model solutions continue to diverge with confidence in the
forecast low. What can be determined is moisture will remain
across the region and with the progressive upper level pattern
and potential for another from moving into the region Thursday a
few showers will be possible Wednesday with increasing potential
for Thursday. Temperatures will be below normal Sunday then warm
to above normal for Tuesday and Wednesday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Ceilings predominately VFR, and expected to continue except for
TEMPO MVFR associated with thunderstorms as a vigorous cold
front passes through the region from west to east tonight.
Severe TS producing a couple of tornadoes has occurred west and
northwest of KAGS/KDNL. Expect rapid weakening after sunset,
however TS possible at KAGS/KDNL 23-03Z, and VCTS at KCAE/KCUB
01-04Z. As the front moves through the terminals winds shift
from southerly to westerly but should maintain gusts between 15
to 20 kts overnight.

EXTENDED AVIATION OUTLOOK...Chance of rain and associated
restrictions late Monday into Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 1 AM EST Friday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 1 AM EST Friday for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jan 12, 3:44 AM EST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
344 AM EST Thu Jan 12 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
344 AM EST Thu Jan 12 2023

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

In addition, Showers and storms are expected ahead of an approaching
cold front, with some strong to severe storms possible. Damaging
winds and even isolated tornadoes will be possible. SPC has outlined
the western Midlands and a majority of the CSRA in a Slight Risk for
severe storms because of this.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jan 12, 5:03 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     5 WNW THOMSON           33.48N 82.59W
01/12/2023                   MCDUFFIE           GA   911 CALL CENTER

            TREES DOWN AND SHINGLES LIFTED OFF ROOFS
            ALONG FOSTER SPROUSE ROAD.

&&

DA
Local storm report, Jan 12, 5:08 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 WNW MISTLETOE STATE P 33.68N 82.49W
01/12/2023  E0.70 INCH       LINCOLN            GA   PUBLIC

            DIME-SIZE HAIL REPORTED IN AMITY, GA.

&&

DA
Local storm report, Jan 12, 5:26 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FUNNEL CLOUD     1 NW MODOC              33.73N 82.24W
01/12/2023                   MCCORMICK          SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED ROTATING WALL CLOUD
            WITH FUNNEL OVER LAKE STROM THURMOND MOVING
            NORTHEAST TOWARDS MODOC.

&&

DA
Local storm report, Jan 12, 5:53 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     4 NNW THOMSON           33.53N 82.52W
01/12/2023                   MCDUFFIE           GA   PUBLIC

            PHOTO OF FUNNEL CLOUD NEAR THOMSON/MCDUFFIE
            COUNTY AIRPORT ON SOCIAL MEDIA.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:51 AM ESTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond18 hr
Jan 12, 4:37 PM ESTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie23 min
Jan 12, 5:00 PM ESTTornado WarningCAEColumbia, Lincoln, McDuffie45 min
Jan 12, 6:43 PM ESTSevere Thunderstorm WarningCAEColumbia, Richmond47 min
Jan 12, 5:33 PM ESTTornado WarningCAEEdgefield, McCormick, Saluda20 min
Jan 12, 6:45 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEEdgefield, Newberry, Saluda45 min
Jan 12, 6:56 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.